October 19, 1999
Question from South Carolina, USA:
My friend is the mother of a 4�year old child with Downs syndrome and diabetes. I don’t know what type, anyway this child is receiving 4�injections a day. When his sugar is tested, he may be fine (at least somewhere in a normal range) but this child needs the insulin to bring him down anyway so he can eat which could bring him back up high enough for him to need another shot. His numbers are all over the place. Just last night he was over 500 and this morning he was so low it was all she could do to get the child to eat. This mother’s only other option is to take her son to a clinic in Boston. Can you recommend anything this mother can do so she and her son can lead a more normal life and not be so stressed? I just think there’s a solution that their doctor may have overlooked, that might be a lot easier on both of them?
The key question for treating children with diabetes who also have Down syndrome is scheduling. Doing many blood glucose tests each day — before and after eating and coupling this with insulin algorithms that allow for adjustment of insulin according to food taken in and activity should give better blood glucose values than you are describing.
We have experience with more than 40 children with Down syndrome who have diabetes and use carb counting plus frequent monitoring and multidose insulin regimens quite successfully over the past 25 years. Working closely with the diabetes team on behavioral approaches to eating and snacks and monitoring should allow greater success than you are describing. Please make sure that a pediatric diabetes team is involved. They may need to have more frequent visits and close telephone contact between visits to gain better overall control of the situation.